MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0615
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 127.5 cm from the proximal end.The embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The introducer sheath friction lock was distal to the mid-joint of the pusher assembly.Coagulated blood was found approximately 2.0 cm from the distal end of the introducer sheath.Conclusions: evaluation of the returned pc400 revealed a kink on the pusher assembly and the introducer sheath friction lock positioned distal to the pusher assembly mid-joint.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath which allows it to properly seat with the pusher assembly mid-joint.If the introducer sheath friction lock is positioned distal to the pusher assembly mid-joint, this may contribute to the reported inability to advance the device out of its introducer sheath.During functional testing, the pc400 was able to advance past the mid-joint of the pusher assembly and through its introducer sheath.Further evaluation revealed a kink on the pusher assembly.Based on the reported complaint, if the device was forcefully handled while attempting to advance the device out of its introducer sheath and resistance was experienced, damage such as a kink may occur.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed two coils and three pc400s in the target vessel using a non-penumbra microcatheter.The physician then was unable to advance a pc400 out of the introducer sheath and into the microcatheter and, therefore, the pc400 was removed.The procedure was completed using a new pc400.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400).During the procedure, the physician successfully placed two non-penumbra coils and three pc400s in the target vessel using non-penumbra microcatheter.While advancing a pc400 as the sixth coil, the physician experienced resistance and was not able to advance the pc400 past the tip of the introducer sheath; therefore, the pc400 was removed.The procedure was completed using a new pc400 with the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8135842
Report Number3005168196-2018-02351
Device Sequence Number19221624
Product Code HCG
UDI-Device Identifier00814548010885
UDI-Public00814548010885
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/19/2025
Device Catalogue Number4004C0615
Device Lot NumberF75099
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/05/2018
Supplement Date Received by Manufacturer12/10/2018
Initial Report FDA Received Date12/05/2018
Supplement Report FDA Received Date01/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005